Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 18, NWS Reno, NV

March 14, 20215 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Mar 14, 2021, 11:20 AM PDT for 5 counties in Nevada; 4 counties in California. It took effect at Mar 15, 2021, 5:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2021, 11:20 AM PDT (18:20 UTC)
In effect from
Mar 15, 2021, 5:00 AM PDT
Expired
Mar 15, 2021, 8:27 PM PDT
In force
15 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS75 KREV 141820
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1120 AM PDT Sun Mar 14 2021

NVZ004-160600-
/O.NEW.KREV.LW.Y.0018.210315T1200Z-210316T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
1120 AM PDT Sun Mar 14 2021

...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT MONDAY FOR
PYRAMID LAKE...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Pyramid Lake.

* WHEN...From 5 AM to 11 PM PDT Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-150300-
/O.CON.KREV.LW.Y.0017.210314T2100Z-210315T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1120 AM PDT Sun Mar 14 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 8 PM PDT THIS EVENING FOR LAKE TAHOE...

* CHANGES...None.

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected. Waves 3 to 5 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 2 PM this afternoon to 8 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
4 follow-up statements
777 
WWUS75 KREV 150304
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
804 PM PDT Sun Mar 14 2021

CAZ072-NVZ002-150415-
/O.EXP.KREV.LW.Y.0017.000000T0000Z-210315T0300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
804 PM PDT Sun Mar 14 2021

...LAKE WIND ADVISORY HAS EXPIRED...

Hazardous boating conditions will persist through Monday evening.
The winter weather advisory for the Lake Tahoe basin covers this
hazard.

$$

NVZ004-160315-
/O.CON.KREV.LW.Y.0018.210315T1200Z-210316T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
804 PM PDT Sun Mar 14 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT
MONDAY FOR PYRAMID LAKE...

* CHANGES...None.

* WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 5 AM to 11 PM PDT Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
150 
WWUS75 KREV 150920
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
220 AM PDT Mon Mar 15 2021

NVZ004-160600-
/O.CON.KREV.LW.Y.0018.210315T1200Z-210316T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
220 AM PDT Mon Mar 15 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR PYRAMID LAKE...

* CHANGES...None.

* WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 5 AM to 11 PM PDT Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
765 
WWUS75 KREV 151954
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1254 PM PDT Mon Mar 15 2021

CAZ072-NVZ002-160900-
/O.EXB.KREV.LW.Y.0018.000000T0000Z-210316T0900Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1254 PM PDT Mon Mar 15 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 2 AM PDT TUESDAY FOR LAKE
TAHOE...

* CHANGES...New advisory.

* WHAT...Northwest winds 10 to 20 mph with gusts up to 40 mph.
  Waves 2 to 4 feet.

* WHERE...Lake Tahoe.

* WHEN...Until 2 AM PDT Tuesday. Strongest winds and roughest
  waters from 8 PM to Midnight.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-161200-
/O.EXT.KREV.LW.Y.0018.000000T0000Z-210316T1200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
1254 PM PDT Mon Mar 15 2021

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT TUESDAY FOR
PYRAMID LAKE...

* CHANGES...Extended duration and increased wind gusts.

* WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph.
  Waves 3 to 4 feet with a few reaching 5 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 5 AM PDT Tuesday. Strongest winds and roughest
  waters between 6 PM and 2 AM tonight.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
762 
WWUS75 KREV 160327
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
827 PM PDT Mon Mar 15 2021

NVZ004-160430-
/O.CAN.KREV.LW.Y.0018.000000T0000Z-210316T1200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
827 PM PDT Mon Mar 15 2021

...LAKE WIND ADVISORY FOR PYRAMID LAKE IS CANCELLED...

The lake wind advisory for Pyramid Lake is cancelled. 

$$

CAZ072-NVZ002-160430-
/O.CAN.KREV.LW.Y.0018.000000T0000Z-210316T0900Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
827 PM PDT Mon Mar 15 2021

...LAKE WIND ADVISORY FOR LAKE TAHOE IS CANCELLED...

The lake wind advisory for Lake Tahoe is cancelled.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 14, 3:15 AM PDT, 8 hours 5 minutes earlier.

Area forecast discussion, Mar 14, 3:15 AM PDT, 8 hours 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
315 AM PDT Sun Mar 14 2021

.SYNOPSIS...

Spring conditions will give way to a cold low pressure system
tonight and Monday. Be prepared for winter driving conditions with
some travel impacts for the Monday morning commute, especially in
the Sierra. Additional snow is possible for Pershing, Churchill,
and Mineral counties Monday evening. Spring conditions will
return by the middle of the week ahead of another potential storm
system late week.

&&

.SHORT TERM...

Updates made this forecast cycle:

*Upgraded Winter Storm Watch to Winter Weather Advisory for
 northeast California, Tahoe Basin, and Alpine and Mono counties.

*Issued Lake Wind Advisory for Lake Tahoe for this afternoon.

*Increased POPs/snow amounts across Pershing, Churchill, and
 Mineral counties for Monday evening.

Tranquil conditions out there this morning with little to no wind
and a clear sky as high pressure remains in place. Current
temperatures are a few degrees above average lows, but should
continue to decrease within the next few hours, especially for
valley locations thanks to inversions.

Another Spring-like day is in store for today with daytime
temperatures in the upper 50s, low 60s across western Nevada and
northeast California and upper 40s, low 50s for the Sierra.
Conditions begin to worsen by the afternoon hours with increasing
mid to high-level cloud cover and a pick up in southwest winds
signaling incoming low pressure from the west-northwest. Main
impacts from the gusty winds and snow will take place this
evening through Monday.

Winds: Still looking gusty across the region from the southwest
with winds beginning later this afternoon and peaking in intensity
overnight. The majority of the ECMWF wind gust ensemble members
continue to be in the 30-40 mph range for western Nevada and a tad
higher for locations in the Sierra. Nothing too significant is
expected during this time with upper-level jet support lacking and
focused more for southern California/Nevada. Winds will likely
decouple overnight into Monday morning for the western Nevada
valleys, but will continue to be gusty for our Sierra zones,
including the Tahoe Basin and Mono County during this time. Ridge
winds of up to 90 mph are anticipated tonight as the system's cold
front pushes through. Post-frontal, northwest winds will follow
on Monday with the strongest gusts expected across western Nevada
and southern Mono County.

Snow: A mostly all-snow event is still looking good for the Sierra as
this storm will usher in cold air from the northwest rather
quickly. According to the recent NAM 3km, HREF, and HRRR, snowfall
looks to begin a few hours later than anticipated at first. High-
res guidance consensus has snow beginning after 8 pm tonight for
Lassen-Plumas counties as well as the Tahoe Basin into Alpine
County extending coverage into Mono County after 11 pm. As stated
previously, this storm looks to push through the region rather
quickly resulting in conditions deteriorating rapidly overnight.
Snowfall rates could be intense with the front tonight into early
Monday morning mainly along the Sierra crest and into the Tahoe
Basin and Alpine County with 1-2 in/hr possible according to the
HREF. Intensity decreases just before sunrise on Monday with
snowfall chances extending into western Nevada at this time. Much
of western Nevada will likely be shadowed out tonight with best
chances for snow early Monday morning along the FROPA and
continuing with post-frontal showers for most of the day. Pellet
showers with a rumble of thunder is still on the table for Monday
afternoon as conditions will be unstable under the cold pool of
the upper-level low. High-res models also continues to show a
deformation band of snow developing from Mineral to Pershing
counties Monday evening as the low pulls away towards the east.
Because of this consistency in the models, POPs and snow totals
have been increased for these areas.

Temperatures: Cold on Monday. How cold you ask? How does 15-20
degrees below average for mid-March sound during the day? MOS
guidance has the Reno Airport barely reaching in the low 40s,
however given the time of year and the more direct sun angle,
temperatures should reach a degree or two above model guidance.
Temperatures rebound on Tuesday, about 5-10 degrees below average.

Conditions improve overall on Tuesday as shortwave ridging begins
to build back in from the west. -LaGuardia

.LONG TERM...Wednesday through next weekend...

A shortwave ridge will be in place Wednesday, shifting east
Thursday, ahead of the next trough dropping south off the Pacific
Northwest coast. There is generally good agreement among the
ECMWF/GFS means on this part of the long term. Temperatures will
rise to near normal with light winds Wednesday followed by slightly
above normal daytime readings and a slight uptick in southwest flow
aloft Thursday. A few showers may reach northeast CA Thursday
afternoon, but the bulk of these two days will remain dry.

Friday into the weekend will see a return to cooler and unsettled
weather of some flavor as many of the ensembles and clusters support
the large synoptic scale trough advancing eastward. Taking a look at
the 00Z GFS/ECMWF deterministic scenarios, each show a close system
over the central/southern Rockies by early next week, but vary on
the details as the trough advances from the east Pacific to the
Rockies. Current blended models favor a weak lead shortwave Thursday
night-Saturday morning followed by a stronger front Sunday-Monday.
However, there is enough model spread during this period among
sensible weather elements to keep confidence below average in the
day to day details. So general chances for mountain snow and valley
rain/snow with temperatures returning to slightly below seasonal
averages by Sunday. As we get closer and confidence in details
increases, we can elaborate more on potential periods of stronger
winds and heavier, more widespread bursts of precipitation. Hohmann

&&

.AVIATION...

VFR conditions this morning then low visibility and ceiling
impacts from a winter storm this evening through Monday.
Increasing southwest winds, mountain waves, and LLWS should kick
in later this afternoon with strongest winds/turbulence ending by
12-18z Monday. Breezy northwest winds remain for Monday.

Snow will reach northeast California and Tahoe terminals by 03-06Z
this evening, and KMMH after 06Z. There is a 50% chance for >4
inches of snow accumulation on the KTVL/KTRK runways and a 90%
chance for >0.1 inches. For KMMH, a 30% chance for >4 inches on
the runway and a 85% chance for >0.1 inches. Snow/pellet showers
will persist through Monday afternoon.

Across western Nevada terminals (RNO, CXP, MEV) best shot at snow
is along a frontal boundary early Monday morning with anywhere
from a dusting to 2-3 inches possible. LOL, NFL and perhaps HTH
may get two rounds of snow out of this system. The first Monday
morning along the cold front and a second as a another band of
moisture wraps into the low Monday evening into Monday night.

Conditions improve to VFR with lighter winds on Tuesday remaining
that way through mid-week. -LaGuardia/Brong

&&

.REV Watches/Warnings/Advisories...

NV...Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
     evening for Lake Tahoe in NVZ002.

     Winter Weather Advisory from 8 PM this evening to 5 PM PDT
     Monday NVZ002.

CA...Winter Weather Advisory from 8 PM this evening to 5 PM PDT
     Monday above 4500 feet in CAZ071.

     Winter Weather Advisory from 11 PM this evening to 5 PM PDT
     Monday CAZ073.

     Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
     evening for Lake Tahoe in CAZ072.

     Winter Weather Advisory from 8 PM this evening to 5 PM PDT
     Monday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Mar 14, 11:18 AM PDT, 2 minutes before
Special Weather Statement
National Weather Service RENO NV
1118 AM PDT Sun Mar 14 2021

NVZ001-004-151800-
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
and Imlay
1118 AM PDT Sun Mar 14 2021

...Rain, Snow, and Gusty Winds Monday...

* WHAT...A cold Pacific storm will move through western Nevada
  late tonight and Monday. South to southwest winds may be gusty
  at times late tonight and early Monday morning then shift to the
  north and northwest Monday afternoon. A mix of snow, and snow
  pellet showers are likely most of Monday with a rumble of
  thunder is possible Monday afternoon. Some light snow
  accumulations are possible near Pyramid Lake and Fernley Monday
  morning. Rain may occur at times for elevations near and below
  4000 to 4500 feet.

* WHERE...Pyramid Lake, Pershing, Churchill, Lyon, and Mineral
  Counties.

* WHEN...Tonight and Monday.

* IMPACTS...Travel impacts are possible including portions of
  I-80, US-50, and US-95. Temperatures are expected to be near or
  below freezing for Monday and Tuesday mornings which could lead
  to slick roads and black ice. Slow down, use caution, and allow
  extra time if you have to travel. Gusty winds could cause
  hazardous travel for high profile vehicles, especially if
  traveling on portions of US-95.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:32 AM PDTWinter Weather AdvisoryREVDouglas, Lyon, Storey, Washoe37 hr
Mar 14, 3:51 AM PDTLake Wind AdvisoryREVDouglas, Washoe16 hr

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.